MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 5 NON-CEM; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 5 NON-CEM; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Model Number 75100468
Medical Device Problem Code Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, the polarstem stem std ti/ha 5 non-cem had powdery residue left inside packaging.Surgeon was notified but happy to use implant.The procedure was completed, with a delay (less than 30 minutes), using the same device.No patient injuries and no other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that during surgery, the polarstem stem std ti/ha 5 non-cem had powdery residue left inside packaging.Surgeon was notified but happy to use implant.The procedure was completed, with a delay (less than 30 minutes) , using the same device.No patient injuries and no other complications were reported.The device was not returned due to the fact that the surgeon decided to use the implant.A picture was provided which shows the stem within the innermost peel bag.It can clearly be seen that the stem is not fixed properly in this pouch any more.The bag has some scratches on the inside due to a possible movement of the stem due to missing vacuum.No other damage can be seen.The seal seams are closed and no hole or rip is visible.A packaging problem could be identified due to this given picture and the relationship between reported event and device can be confirmed.A review of the production records did not reveal any deviations which relate to the occurred failure.A complaint review was performed, for the specific batch number no other complaint can be found.Therefore, it will not assumed that the device failed specification at time of manufacturing.It can only be assumed that repeated stock manipulations may have contributed to the motion of the stem inside the packaging causing the observed sterility breach.According to our instructions for use implants may not be implanted under any circumstances if the packaging is damaged or not intact.Peel pouches showing scratches or significant migration of the stem towards the sealed seams as well as stems observed to move freely inside the peel pouches or should therefore be considered as unfit for use.If this scenario occurs, we kindly ask you to return the affected products (the peel pouches and the corresponding stems) to the appropriate smith & nephew representative or office for investigation.This complaint will be closed.To date no corrective or preventive actions are planned.Smith&nephew will however continue to monitor the corresponding products for similar issues.

Brand Name
POLARSTEM STEM STD TI/HA 5 NON-CEM
Common Device Name
PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11907558
Report Number9613369-2021-00272
Device Sequence Number3588759
Product Code LZO
UDI-Device Identifier07611996118599
UDI-Public07611996118599
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/20/2025
Device Model Number75100468
Device Catalogue Number75100468
Device Lot Number1820766
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/17/2021
Supplement Date Received by Manufacturer07/21/2021
Initial Report FDA Received Date05/31/2021
Supplement Report FDA Received Date07/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1